Welcome to the 98th FOAMed Quiz!
Your 37 year old patient presents with palpitations. He denies any chest pain and dyspnea. His ECG is shown above. He has a capillary refill of 3 seconds, his blood pressure is 80/40 and he feels generally really unwell.
Which of the following treatment options is correct in this case?
B: Electric cardioversion
The correct answer is B.
Pendell Meyers covered atrial fibrillation (AF) with Wolff Parkinson White (WPW).
This ECG shows an irregular, wide complex tachycardia. AF with WPW is pretty likely and therefore all nodal blockers should be avoided. The best way to treat this patient is with electric cardioversion.
The following drug is a natural alkaloid originally derived from Autumn Crocus. It is approximately 50% protein bound and highly lipophilic, which make it non-dialyzable in case of toxicity. One of the typical symptoms of severe poisoning is profound leukopenia.
What drug matches this description?
The correct answer is D
EMDocs covered colchicine toxicity last week.
Of these plant derived drugs, colchicine is derived from the autumn crocus. Colchicine poisoning can lead to severe disease and death. After an initial phase of gastro-intestinal symptoms, multi-organ failure can develop. Profound leukopenia is very often present in severe intoxications.
ToxCard: Colchicine Toxicity
A fall from height is a pretty common presentation in the ED. This 2020 paper is about a model for the fatality likelihood associated with falls from heights. 285 cases were analyzed.
From how many floors (and over) did the authors find a mortality rate of 100 percent?
A: 3 floors
B: 5 floors
C: 6 floors
D: 8 floors
The correct answer is D, 8 floors.
CanadiEM covered falls from height last week.
However the mortality ratio is very high in falls from 5 floors and over, no survivors were seen in a fall from 8 floors and more.
Case Report: Parkour aftermath – Andy’s fall from height in The Office
Your 47 year old patient presents to your ED with suspected cellulitis of her upper left leg. She is in severe pain and has a fever. She is hemodynamically stable. Blood results are pending.
POCUS reveals the image shown above.
What is the most likely diagnosis?
A: Uncomplicated cellulitis
C: Necrotizing fasciitis
Hemodynamically unstable patients often need inotropic agents to maintain a sufficient mean arterial pressure (MAP). Phenylephrine can be used as a push dose pressor.
This retrospective multicenter study is about patients with septic shock. Patients who received push-dose phenylephrine were matched to patients who did not receive push-dose phenylephrine before continuous administration of vasopressors.
The primary outcome was hemodynamic stability at 3 hours. Patients were considered stable if MAP was ≥65 for 6 hours without increase in continuous vasoactive infusions.
What did they authors find?
A: At 3 hours, significantly more patients who received push-dose phenylephrine were stable compared to those who did not
B: Hemodynamic stability at 3 hours was not significantly different between patients who received push-dose phenylephrine compared to those who did not
C: At 3 hours, significantly more patients who did not receive push-dose phenylephrine were stable compared to those who did
The correct answer is A
This retrospective multicenter study was covered by Clay Smith from JournalFeed this week.
Out of 1.317 patients, 181 received push dose phenylephrine. Hemodynamic stability at 3 hours was significantly more often achieved in the phenylephrine group compared to the non phenylephrine group (28.4% vs 18.8%).
This effect was not seen at later stages. Furthermore, the use of push-dose phenylephrine was associated with increased ICU mortality with an adjusted OR of 1.88 (95% CI 1.1-3.21).
Keep in mind that patients who received push-dose phenylephrine might have been sicker than those who did not.
This quiz was written by Sophie Nieuwendijk, Nicole van Groningen and Joep Hermans
Reviewed and edited by Rick Thissen